Hiya! Today I wanted to talk about anti-depressants. Such a taboo topic I know, but I wish I had this sort of knowledge when I first started taking them. I’ve been taking them for a little over 4 months now, which isn’t long at all but along with taking multiple anti-anxiety medicatons – I think I know a lil bit.
I thought I’d discuss the pros and cons of taking them. Because, you really shouldn’t just decide to take them just like that. Anti-depressants are needed to be thought about, just like any sort of medication for that matter.
First of all, the pros:
- Clearly, improved mood. Since being on my anti-depressants, I’ve had such a happier mood. Not all the time, but generally I’m a happier person which is important to consider. After the drug settles in your body, it can take a few weeks, people often experience a reduction in the number of physical symptoms that they experience, like tiredness and sadness.
- When taken correctly, antidepressants will not change your personality. They will help you feel like yourself again and return to your previous level of functioning. People rarely experience apathy or loss of emotions while on certain antidepressants, and I don’t think I did tbh.
- Antidepressant medication is not addictive, unlike many different medications. It does not cause craving. However, it is important that when you stop taking the medication you do so gradually to prevent the unpleasant symptoms of sudden withdrawal. When I forget to take an antidepressant, I just feel a little sad. Whereas, if I stop taking the anti-anxieties I’m on, my brain goes into complain shutdown and I cannot do anything – almost like my brain is just like nope we cannot function without those chemicals.
Now, for the cons:
- Many antidepressant medications have unpleasant side effects, such as weight gain, or an increase in suicidal thoughts etc. For me, I have yet to experience weight gain but I did experience the increase in depressive and suicidal thoughts within the first month or so. Most cases, this is just the drugs entering your body but some very few cases, this could mean it isn’t working – which is difficult to understand I know.
- This is probably a really niche targeted drawback, but then again I guess it could get everyone down to a certain extent. As you may know, if you have read my other blog posts, I have body dismorphic disorder. This causes me to have an already very distorted view of myself and my body. To be toppled with the weight gain from taking these meds, wasn’t really a good thing for me. It did make me struggle for a while, and I am still struggling with the weight gain but as long as you remember, this is for a very very good reason – then you may be okay.
So yeah, I hope this helped you make up your mind. Don’t expect a high at first, the process is gradual so it may take a while for you to notice any changes.